Aa
A
A
A
Close
Thyroid Cancer / Nodules & Hyperthyroidism Forum
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Avatar universal

A-FIB and Thyroid??

Dear Doctor M.  happy to see a Medical doctor on this forum. In June, I awoke to an irregular heart beat. I was breathless and SOB and sweating and very week.  ER room said I must be in a thyroid storm.  EKG showed A-FIB (186 BPM)  I was coverted back to NSR in 10 minutes time. Tsh was 1.8. This is the only thyroid test they took. Heart Enzymes were normal in ER room but 4 hours later the Troponin and CK-MB was elevated. Glucose was 150 and I was not diabetic.   I have been on Armour 3 grams for 2 years. They admitted me on Heparin and sodium drip and did a heart cath. They stented a 50% blockage but doctor said he still thinks it may be the thyroid and not a heart attack....and the thyroid event caused a Troponin spill. In July, I had more thyroid tests and the TSH was 5.8. (up and down TSH) I do have Graves looking eyes with lid lag.  Today, the Cardio doctor ordered a Free T3 and Free t4 and two antibodies tests for Hashimotos and Graves and a serum Ferritin and another TSH.

Question: Have you ever seen a Troponin spill caused by a thyroid/Endocrime problem? Trying to see if I really had a heart attck. I am now also on Beta Blockers.  I am trying to see what my problem may be. Once I was converted back to NSR, I felt great but due to the Elevation of the Trop, I had to stay 3 days.  Thanks for any help.  (56 year old female)
7 Responses
97953 tn?1440865392
MEDICAL PROFESSIONAL
The two TSH values  you mention suggest against thyroid as the cause (especially the july value - as it would be low if in june you were thyrotoxic for some reason).  3 grams of Armour is a high dose on average - may be best to take 1.5g in am and 1.5g in pm to avoid spiking t3 levels which can stimulate the heart.  I am glad they ordered t4/t3 - but these must be interpreted carefully in relation the time of your last armour dose before the blood draw.  The antibodies are likely to be positive (TPO and Tg) as I presume you have hypothyroidism due to hashimotos.  

The lid lag/bulging eyes is interesting. If this persists, see an ophthalmologist with knowldege about thyroid eye disease - sometimes a CT scan of the orbits can help sort our the cause.  TSH-receptor antibodies would also be of interest in this regard.

The elevated troponin (if only mild) can be from any heart stress (eg, a-fib with rapid rate) and does not necessarily mean you had a heart attack.  Other ways to document if you have had heart muscle damage (heart attack) is an echocardiogram (ultrasound of the heart) or a nuclear medicine stress test (not recommended if recent heart attack suspected).

Good luck - if you have recurrent a-fib, it may be wise to change to T4 (synthroid or levoxyl) to avoid the t3 in armour -- if still recurrent and still normal TSH - then it's not the thyroid and other causes must be looked into.
Avatar universal
Dear Dr.  I wanted to add that ever since I had the A-Fib attack in June, my echo's show an obstruction in the LVOT due to Systolic Anterior Motion problem.  The Cardio doc is stumped and is having a hard time getting my heart rate under 90 (NSR)   Systolic BP also can be all over the board.  I am not underweight.  He has not seen a case like mine before. Endocrine problems? I am very concerned about the heart issues and hjope we can find a cause and get all this reversed.

Thanks again.  Minnie
97953 tn?1440865392
MEDICAL PROFESSIONAL
The echo does suggest that you may have had heart muscle damage.  Other endocrine causes for a-fib/heart rate issues include pheochromocytoma, carcinoid, cushings syndrome among some other rarities that usually have multiple other symptoms besides the heart (ie, GI symptoms, flushing, itching, etc) -- the most important to look into is the pheo -- 24 hour urine for catecholamines and metanephrines will pick up most cases.

---ML---
Avatar universal
Thank You very much for replying.   5 hours after the A-fib the Troponin was 4.8, (normal readings in ER room)  4 hours later it was 4.6  The next morning it was 2.5 and on dischage it was 1.5. Returned to normal 5 days after the attack.  Echo 2 weeks later was a 30mmHG gradient. Two weeks later it was an 18mmHg gradient and yesterday it was still a 18mmHG gradient (dynamic LVOT obstruction)  He put me on Coreg and off all diuretics. I am pretty much out of it on this new med. Was on TopolXL right after the A-fib attack.

Got most of the Thyroid results back today, already.  I had not taken any Armour for well over 24 hours before the blood was drawn. T-3 Uptake 32     NR  22-35%
T-4 (Thyroxine) Total    8.8     NR  4.5 - 12.5  MCG/DL
Free T4  INDEX (T7)   2.6        NR  1.4 - 3.6
TSH   1.46

Throid Peroxidase    <10              N. <35
T4  Free    1.6                    N. 0.8 - 1.8 NG/DL
T3   Free    302                    203-420 PG/DL

The Abtibodies for Graves was missed by the Lab so that is forthcoming as is the Ferritin.

The Cardio's nurse called me on the above results today and said everything was normal and faxed me the results.  Glucose was back to 90  (non fasting)I made an appointment to see an Endo (per cardio) and cannot be seen till late November. )-:

I will see if my GP can order the other tests you mentioned.  I hate to bother the Cardio with these.  I do know that since the A-Fib attack, my stomach has been terrible. Low abdomen.  Cardio is scratching his head over this also.

Thanks much.  
97953 tn?1440865392
MEDICAL PROFESSIONAL
The cause of the LVOT is unclear (honestly I haven't thought much about LVOT since residency 5-6 years ago) - serial ECHOs will be helpful - slow titration of the coreg is key to tolerating it (start usually with 3.125mg 2x/day and work up from there).  The tropinin rise was not too severe - so probably no significant muscle damage with the a-fib event.  Thyroid sounds ok at this time.  Let me know what happens - ML
Avatar universal
He put me on 12.5 Coreg x 2 a day since Tuesday.  My nasal drainage is horrible and asthma kicking in and I am SOB. I just placed a call into him and left a message that I will take one more 12.5mg. Coreg tonight but if I feel the asthma worsening and severe sinus drainage and hoarseness,  I am getting off of it ASAP and returning to TopolXL till further notice from him.   I agree, I should of been placed on the smallest dose and tirated upwards. I cannot afford to miss the Michigan/Notre Dame game and Texas/Ohio Games, tomorrow.  I live for those 4 teams. (-:   LOL  Yes, I surely will keep you posted.  You are a very nice doctor.  God Bless and ..Go LongHorns!!
Avatar universal
A related discussion, Pheochromocytoma and Cushing's Syndrome was started.
Popular Resources
We tapped the CDC for information on what you need to know about radiation exposure
Endocrinologist Mark Lupo, MD, answers 10 questions about thyroid disorders and how to treat them
For people with Obsessive-Compulsive Disorder (OCD), the COVID-19 pandemic can be particularly challenging.
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.
These common ADD/ADHD myths could already be hurting your child